Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: A case series

Luke Y.J. Wang, Allison K. Ross, Jennifer S. Li, Stephanie M. Dearmey, Joanne F. Mackey, Maryalice Worden, Deyanira Corzo, Claire Morgan, Priya S. Kishnani

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Patients with infantile-onset Pompe disease suffer from marked hypertrophic cardiomyopathy and an increased risk of arrhythmia. A noncompliant left ventricle predisposes these infants to diastolic heart failure with elevated left ventricular enddiastolic pressure (LVEDP); these patients also commonly develop systolic heart failure. Given this baseline cardiac physiology, coronary perfusion pressure becomes highly sensitive to abrupt changes in diastolic blood pressure (DBP). Methods: We retrospectively reviewed the experiences of 139 patients enrolled in clinical trials investigating the treatment of infantile-onset Pompe disease with recombinant human acid α-glucosidase (rhGAA). Adverse events were screened for those involving anesthesia. Results: Nine patients (6%) with infantile-onset Pompe disease experienced an arrhythmia or cardiopulmonary arrest soon after the induction of general anesthesia. Of these events, propofol was involved in four arrhythmias; sevoflurane without propofol was associated with an additional two. Deaths resulting from arrhythmia appeared to correlate with left ventricular mass indices >350 g·m-2. Conclusions: With the advent of enzyme replacement therapy (ERT) using rhGAA, and increased survivability, more infantile Pompe patients will likely present for surgical procedures. Additional care in maximizing coronary perfusion pressure and minimizing arrhythmia risk must be given. For these reasons, it is recommended that anesthesia for infantile Pompe patients specifically avoid propofol or high concentrations of sevoflurane and, instead, use an agent such as ketamine as the cornerstone for induction in order to better support coronary perfusion pressure and to avoid decreasing DBP with vasodilatory agents.

Original languageEnglish (US)
Pages (from-to)738-748
Number of pages11
JournalPaediatric anaesthesia
Volume17
Issue number8
DOIs
StatePublished - Aug 1 2007

Keywords

  • Anesthesia
  • Arrhythmia
  • Cardiomyopathy
  • GSD II
  • Pompe disease
  • rhGAA enzyme replacement therapy

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Cardiac arrhythmias following anesthesia induction in infantile-onset Pompe disease: A case series'. Together they form a unique fingerprint.

Cite this